Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 19, NWS Charleston, WV

June 10, 2021Jackson County, West Virginia

NWS Charleston, WV issued this areal flood warning at Jun 10, 2021, 7:24 AM EDT for Jackson County, West Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 7:24 AM EDT (11:24 UTC)
Expired
Jun 10, 2021, 12:00 PM EDT
In force
5 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Jackson County, WV

The radar

The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 11:15 AM EDTFLOOD5 Nne Ripley, WVSANDYVILLE CO-OP OBSERVER STATED WATER LEVELS OF LEFT FORK SANDY CREEK ARE THE HIGHEST THEY HAVE BEEN IN APPROX TWO YEARS. ALSO STATED PARKERSBURG ROAD FLOODED IN AREAS CLOSER TO RIPLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS41 KRLX 101124
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
724 AM EDT Thu Jun 10 2021

WVC035-101600-
/O.NEW.KRLX.FA.W.0019.210610T1124Z-210610T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-
724 AM EDT Thu Jun 10 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  Central Jackson County in northwestern West Virginia...

* Until noon EDT.

* At 724 AM EDT, emergency management reported persistent high water 
  issues throughout the Jackson County. Between 4 and 6 inches of 
  rain have fallen in portions of the county over the last 24 hours. 
  Although rapid rises of water are no longer expected, many 
  roadways remain flooded due to stagnant high water. This Flood 
  Warning replaces the Flash Flood Warning that was previously in 
  effect for Jackson County.

* Some locations that will experience flooding include...
  Ripley, Ravenswood, Sandyville, Evans, Fairplain, Given, 
  Cottageville, Statts Mills and Mount Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. Stream banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3894 8176 3902 8166 3898 8162 3893 8160
      3891 8157 3883 8153 3881 8154 3868 8166
      3866 8173 3868 8175 3868 8177 3871 8181
      3873 8179 3885 8189 3887 8188 3893 8178
      3892 8176 3893 8176

$$

HART
2 follow-up statements
483 
WGUS81 KRLX 101330
FLSRLX

Flood Statement
National Weather Service Charleston WV
930 AM EDT Thu Jun 10 2021

WVC035-101600-
/O.CON.KRLX.FA.W.0019.000000T0000Z-210610T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-
930 AM EDT Thu Jun 10 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR CENTRAL 
JACKSON COUNTY...

At 930 AM EDT, emergency management reported high water issues 
earlier this morning throughout Jackson County. Between 4 and 6 
inches of rain have fallen in portions of the county over the last 
24 hours. Although rapid rises of water are no longer expected, many 
roadways remain flooded due to stagnant high water.

Some locations that will experience flooding include...
  Ripley, Ravenswood, Sandyville, Evans, Fairplain, Given, 
  Cottageville, Statts Mills and Mount Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. Stream banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3894 8176 3902 8166 3898 8162 3893 8160
      3891 8157 3883 8153 3881 8154 3868 8166
      3866 8173 3868 8175 3868 8177 3871 8181
      3873 8179 3885 8189 3887 8188 3893 8178
      3892 8176 3893 8176

$$

HART
395 
WGUS81 KRLX 101552
FLSRLX

Flood Statement
National Weather Service Charleston WV
1152 AM EDT Thu Jun 10 2021

WVC035-101602-
/O.EXP.KRLX.FA.W.0019.000000T0000Z-210610T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-
1152 AM EDT Thu Jun 10 2021

...FLOOD WARNING WILL EXPIRE AT NOON EDT TODAY FOR CENTRAL JACKSON 
COUNTY...

Flooding is no longer expected to pose an immediate threat. Please 
continue to heed remaining road closures.

However, a Flash Flood Watch remains in effect until 800 PM EDT 
Friday for portions of northeast Kentucky, southeast Ohio and West 
Virginia. Additional heavy rainfall may require new flood warnings 
later today, tonight, or Friday.

LAT...LON 3894 8176 3902 8166 3898 8162 3893 8160
      3891 8157 3883 8153 3881 8154 3868 8166
      3866 8173 3868 8175 3868 8177 3871 8181
      3873 8179 3885 8189 3887 8188 3893 8178
      3892 8176 3893 8176

$$

HART

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 10, 6:02 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 10, 6:02 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
602 AM EDT Thu Jun 10 2021

.SYNOPSIS...
Tropical airmass remains in place through Friday. Mainly
scattered thunderstorms are expected this afternoon with better
coverage expected Friday with a back door cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM Thursday...

No updates needed at this time. H850 jet nose is weakening, down to
15KTs based on mesoanalysis and will continue to weaken through
daybreak. Still have a couple more robust showers out there
producing in excess of 1 inch per hour and these should weaken
and dissipate over the next hour.

As of 300 AM Thursday...

Theta-e feed/mass convergence at the nose of a 25-30KT H850 jet
continues to support moderate to heavy rainfall mainly north of the
Metro Valley along I-77 at this hour. The nose of the jet should
shift slowly northeast into daybreak prior to dissipating with a
resultant down tick in precipitation coverage. Cell training will
continue to be a concern until this occurs with radar indicated
rainfall rates of between 1 and 3 inches per hour and several gauges
beneath the stronger cells reporting up to 1.5 inches of rain. Could
still require a couple additional flash flood warnings this morning
to address this activity, should additional cells move over those
areas where soils are already compromised.

Once this morning activity fades with the loss of focus for ascent,
the region will resume a pattern of scattered to numerous
heating driven showers and thunderstorms. The environment
remains similar to the last few days with tropical-like
soundings displaying high end climatological precipitable water
values, sfc-H400 mean wind of generally 10KTs or less and warm
cloud depths in excess of 11kft. Mid-level lapse rates continue
to be rather poor as one would expect in a tropical airmass.
With the absence of a broader mechanism for forcing today,
should see realization of around 1000J/kg MLCAPE with surface
temperatures rising into the lower 80s with scattered to
numerous thunderstorms firing this afternoon. Some of these
storms will produce very heavy rainfall rates, nudging up toward
3 to 4 inches per hour and be rather slow moving with the
aforementioned mean wind of less than 10KTs. Currently thinking
the best coverage initially will be in the mountains with a
diurnal upslope assist, but the focus will likely transition to
any outflow boundaries by late this afternoon and early evening.
Could also see some local enhancement with very weak shortwaves
still rotating around the further weakened parent upper low.
Areas that saw the most significant swaths of rain yesterday and
overnight should see somewhat less coverage of storms this
afternoon, but should a storm move over a relatively narrow
swath of compromised soils here, high water issues would likely
materialize. Overall, thinking coverage will be on the low end
to justify a Flash Flood Watch over everywhere that could
potentially see these heavy rates, and in collaboration with our
neighbors, will hold off on one for now. Still, would expect at
least a couple flash flood warnings to be issued this afternoon
and evening.

With loss of heating, activity fades overnight, although the
approach of a backdoor cold front into NE WV by Friday morning will
bring renewed precipitation chances.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 405 AM Thursday...

An upper level trough passes through the area Friday, gradually
deepening as it moves off towards the east/southeast. This,
along with a frontal boundary dropping down through the area,
will provide forcing for showers and thunderstorms on Friday.
Expecting coverage to be relatively widespread throughout the
day with precipitation chances winding down throughout Friday
night as front exits the area. As with the rest of the week,
localized flooding issues will continue to be of concern,
especially in areas that are vulnerable to flooding or have
received a lot of rainfall throughout this week. There is a
slight risk for excessive rainfall over the eastern portion of
the area for Friday with a marginal risk for much of the
remainder of the area.

The upper troughing will continue to move out of the area on
Saturday with chances for isolated to scattered showers and
thunderstorms possible, with greater chances during the
afternoon and evening as daytime heating occurs. A cold front
will pass through the area on Sunday bringing additional chances
for showers and thunderstorms.

Friday's temperatures are expected to be around normal with
highs in the upper 70s to low 80s for the lowlands and 60s to
70s for the higher elevations. Saturday and Sunday then warm up
a few degrees above normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 415 AM Thursday...

The aforementioned cold front is expected to move out of the
area Sunday night, giving way to overall much drier and less
muggy conditions for the work week. High pressure moves in at
the surface while upper level ridging builds in to the west.
Some models do show a potential shortwave passing through Monday
night which may lead to some shower/storm activity, but given
the disagreement in the models at this point have opted to keep
things dry for now.

For Tuesday, models show an upper level low swinging down just
north of the area with its associated trough dipping down into
the area which may lead to the development of showers and
thunderstorms. Models then generally agree with bringing surface
high pressure back into the area for Wednesday leading to drier
conditions once again for the middle of the week. Temperatures
are expected to be a bit cooler next week, around or a few
degrees below normal.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
As of 600 AM Thursday...

Morning fog/stratus dissipates within the first hour of the 12Z TAF
cycle, with MVFR cumulus developing by late morning. A very moist
airmass in place coupled with surface heating will yield scattered
to numerous thunderstorms by midday persisting into the evening
hours tonight. These storms will be capable of producing very heavy
rain with attendant IFR visibility reductions, they will also be
rather slow moving and if they get on top of a terminal it could be
30 minutes to an hour before they move away. For now, just have a
mix of VCTS/SHRA to cover this potential given somewhat spotty
nature and limited movement of storms.

Storm chances fade tonight with patchy fog or low stratus developing
again, especially for those areas that see measurable rainfall this
afternoon/evening.

Winds remain light except gusty and erratic near thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z
FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Heavy downpours will bring IFR
restrictions with scattered to numerous thunderstorms this
afternoon, will likely need to address these with short term
TAF updates.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    H    H    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  M    L    M    L    M    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    M    M    H    H    M    H    H    H    H    H

AFTER 12Z FRIDAY...
Chances for scattered thunderstorms remain in the forecast
through Saturday with possible IFR reductions. Patchy fog also
possible each morning through Saturday, especially where rain
falls the preceding day.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/CG
NEAR TERM...JP
SHORT TERM...CG
LONG TERM...CG
AVIATION...JP
Hazardous weather outlook, Jun 10, 4:17 AM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
417 AM EDT Thu Jun 10 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
417 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected this afternoon and
this evening. Some of these storms will be capable of producing
locally very heavy rainfall and will be slow moving. Isolated
instances of flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm coverage is expected to increase Friday with
the approach of a cold front. Flash flooding will be possible,
especially for locations that received heavy rain in the preceding
days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 10, 3:27 AM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 AM EDT Thu Jun 10 2021

WVZ025-026-100800-
Boone-Logan-
327 AM EDT Thu Jun 10 2021

...A HEAVY THUNDERSTORM WILL AFFECT NORTH CENTRAL LOGAN AND CENTRAL
BOONE COUNTIES...

At 326 AM EDT, a heavy thunderstorm was located near Madison, moving
northeast at 20 mph.

This includes Route 119 between mile markers 40 and 53.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3799 8199 3802 8195 3803 8191 3803 8193
      3804 8193 3822 8171 3800 8150 3785 8186
TIME...MOT...LOC 0726Z 233DEG 18KT 3797 8185

JP
Local storm report, Jun 10, 4:03 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 AM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     FLASH FLOOD      SILVERTON               38.93N  81.72W
06/10/2021                   JACKSON            WV   911 CALL CENTER

            WATER OVER THE ROAD IN THE 800 BLOCK OF WILDLING RD

0356 AM     FLASH FLOOD      EVANS                   38.83N  81.79W
06/10/2021                   JACKSON            WV   911 CALL CENTER

            IN THE 600 BLOCK OF EVANS ROAD 2 FEET OF WATER WAS OVER
            THE ROAD WITH 1 STRANDED VEHICLE

0356 AM     FLASH FLOOD      NUZUMS                  38.92N  81.71W
06/10/2021                   JACKSON            WV   911 CALL CENTER

            WATER OVER THE ROAD ON WV-56 NEAR I-77

&&

EVENT NUMBER RLX2100680
EVENT NUMBER RLX2100681
EVENT NUMBER RLX2100682

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:24 PM EDTSpecial Weather StatementRLXMason51 min
Jun 10, 2:43 AM EDTFlash Flood WarningRLXCabell, Lincoln3 hr
Jun 10, 3:01 AM EDTFlash Flood WarningRLXJackson, Mason, Putnam4 hr
Jun 10, 3:27 AM EDTSpecial Weather StatementRLXBoone33 min
Jun 10, 9:59 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more36 hr
Jun 10, 1:24 PM EDTFlash Flood WarningRLXWirt96 min
Jun 10, 1:29 PM EDTFlash Flood WarningRLXJackson, Mason91 min
Jun 10, 1:39 PM EDTSpecial Weather StatementRLXMingo36 min
Jun 10, 3:18 PM EDTSpecial Weather StatementRLXRandolph42 min
Jun 10, 3:31 PM EDTFlash Flood WarningRLXJackson, Roane2 hr
Jun 10, 4:28 PM EDTFlash Flood WarningRLXJackson, Roane, Wirt, Wood6 hr
Jun 10, 4:38 PM EDTFlash Flood WarningRLXFayette3 hr
Jun 10, 5:17 PM EDTFlash Flood WarningRLXWebster4 hr
Jun 10, 5:27 PM EDTSpecial Weather StatementRLXFayette33 min
Jun 10, 5:33 PM EDTFlash Flood WarningRLXUpshur4 hr
Jun 10, 6:24 PM EDTSpecial Weather StatementRLXBoone51 min
Jun 10, 6:27 PM EDTSpecial Weather StatementRLXBarbour48 min
Jun 10, 6:46 PM EDTFlash Flood WarningRLXNicholas, Webster3 hr
Jun 10, 6:58 PM EDTFlash Flood WarningRLXClay, Nicholas3 hr
Jun 10, 7:31 PM EDTFlash Flood WarningRLXLincoln, Putnam3 hr

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.